Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
197 Doctors are Online

On 5 mg warfarin. Getting minor nose bleed. Should I bother my doctor or wait until its more severe?

User rating for this question
Very Good
Answered by

Oncologist
Practicing since : 2002
Answered : 2548 Questions
Question
I am on 5 mg of warfarin a day. for a dvt in left leg. I just got a minor nose bleed. I woke up and felt it. I applied pressure and it stopped. I have gotten them before in the morning even before on warfarin. Not very often at all. This the first one I've gotten while on warfarin. My last inr was at 2.1 taken about a week ago. Should I bother my doctor or wait until its more severe? Its Friday and will not be able to contact him until Monday.
Posted Fri, 3 Aug 2012 in Medicines and Side Effects
 
 
Answered by Dr. Robert Galamaga 57 minutes later
Hello and thanks for the query.

I would just observe for now.ale sure your nose is moist. A saline nasal spray is sometimes helpful. Of course avoid blowing your nose forcefully.

An occasional nose bleed is not uncommon. This is especially the case when using warfarin.

If the bleeding worsens or does not stop within 30 minutes to an hour then I would seek care in the ER or call your doctor

Thanks again for the query. I hope you have found this to be helpful and informative. If you have additional concerns I would be happy to address them.

Sincerely,

Dr. Galamaga
Above answer was peer-reviewed by
 
Follow-up: On 5 mg warfarin. Getting minor nose bleed. Should I bother my doctor or wait until its more severe? 19 minutes later
Doc. I read that warfarin doesn't really dissolve blood clots. Is there anything I can take like natural herbs or supplements that would help my body dissolve the blood clots? There are some naturopaths that say there are natural blood clot dissolves out there. Ofcourse it would have to be something that would not counteract with the warfarin I'm taking. Have you heard of anything that would help? And would it hurt to try some of these natural treatments?
 
 
Answered by Dr. Robert Galamaga 22 hours later
Hello and thank you for submitting your question.

You are correct that warfarin does not dissolve blood clots. Our bodies have the ability to break apart blood clots normally. There is absolutely no need to add any additional medication or supplement. Actually you would run the risk of causing bleeding complications of your warfarin if you added any other types of supplements which have not been tested along with warfarin.

At this point your body is working every minute of the day to break apart blood clots. I see no need to add any additional supplement.

Thank you very much for sending your follow-up. If you have any additional concerns I would be happy to address them.

Sincerely,

Dr. Robert
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor